The growth of children and adolescents receiving orally inhaled corticosteroids, including QVAR, should be monitored routinely (., via stadiometry). If a child or adolescent on any corticosteroid appears to have growth suppression, the possibility that he/she is particularly sensitive to this effect should be considered. The potential growth effects of prolonged treatment should be weighed against clinical benefits obtained and the risks associated with alternative therapies. To minimize the systemic effects of orally inhaled corticosteroids, including QVAR, each patient should be titrated to his/her lowest effective dose [see Dosage and Administration ( )] .
Necrosis of hips and joints: A serious complication of long-term use of corticosteroids is aseptic necrosis of the hip joints. Aseptic necrosis is a condition in which there is death and degeneration of the hip bone. It is a painful condition that ultimately can lead to the need for surgical replacement of the hip. Aseptic necrosis also has been reported in the knee joints. The estimated incidence of aseptic necrosis among long-term users of corticosteroids is 3%-4%. Patients taking corticosteroids who develop pain in the hips or knees should report the pain to their doctors promptly.
Corticosteroids can produce reversible hypothalamic- pituitary adrenal (HPA) axis suppression with the potential for corticosteroid insufficiency after withdrawal of treatment. Adrenocortical insufficiency may result from too rapid withdrawal of corticosteroids and may be minimized by gradual reduction of dosage. This type of relative insufficiency may persist for up to 12 months after discontinuation of therapy; therefore, in any situation of stress occurring during that period, hormone therapy should be reinstituted. If the patient is receiving steroids already, dosage may have to be increased.